Save someone with Naloxone | www.earecoverynetwork.co.uk | East Ayrshire Alcohol & Drugs PartnershipYou can read testimonials from those who have either saved a life through Naloxone, or have had their life saved by another who administered Naloxone in time.

Testimonial one

E decided to drop off some shopping to her brother. On arrival he was unresponsive and she noticed that he was a grey colour, was snoring loudly and was having difficulty waking him. E knew from her Naloxone training that the snoring/rasping noise could be a sign of overdose and that he wasn’t just sleeping.

E called her sister for advice as they had both undertaken Naloxone training and her sister told her to call an ambulance. E knew there was Naloxone in the house but was unable to find it and where her own supply was. Her sister advised she would come round as she lived nearby.

E called the ambulance and her sister arrived shortly afterwards. Her sister assembled the Naloxone and administered two doses without effect. On administering the third dose her brother began to regain consciousness. They placed him in the recovery position and spoke to him whilst they waited for the ambulance. The ambulance took 20 minutes to arrive. E and her sister don’t think their brother would have lasted another 20 minutes.

When the ambulance arrived they took him to hospital for treatment. He was discharged the next day with a RADAR leaflet and the family are encouraging him to link in with services. He advised the medics that he had only taken a small amount of heroin and four ‘street Valium’, small white tablets.

E and her family all have a supply of Naloxone but they have asked for further supplies so that E can carry one in her car and to replace the used one.

Testimonial two

A is a volunteer with East Ayrshire Churches Homelessness Action (EACHa), regularly helping at the Wednesday drop-ins. He took part in the Naloxone training provided for EACHa by the Prevention and Service Support Team, and always carries his Naloxone with him. He has used his supply on two occasions. This is his story.

“I was waiting for a bus at the bus station one day, after leaving the drop-in. I saw a young girl slip off a bench to the ground. She’d lost consciousness, and another girl, a trainee nurse, and I, came to help.

"I am a trained first aider, so placed her in the recovery position, and asked if someone could go to the office and phone for an ambulance. The bus station staff refused to do this, but the student nurse made the 999 call. I wasn’t sure what was wrong with the girl, but some passers-by knew her, and told me that she was known to use illicit substances. I had my Naloxone with me, and immediately administered one dose into her leg, waited 20/30 seconds and administered another.

"Her breath was shallow, but after third and fourth doses her breath improved a little. Paramedics arrived within fifteen minutes to take her to hospital, but I have to say that I was disturbed by the rough treatment she received at their hands. She was punched, shaken violently and dragged to the ambulance. I handed over the needle to the paramedics, telling them what I’d done. They took it from me without a word of thanks."

"On the second occasion I went home early from volunteering as I felt unwell. I had a text from the wife of a neighbour, R. She knew about my earlier experience with Naloxone, and told me that R had ‘taken stuff’, and that she’d put him out into the street. I found R wandering around on the road and took him into my own house.

"While I was in the kitchen making tea R had a fit on the couch. A text from his wife confirmed that R had taken tramadol, gabapentin and street Valium, on top of his prescribed methadone. I phoned for an ambulance, then administered all five doses, one at a time.

"The paramedics arrived within twenty minutes. They treated R with kindness, and allowed me to accompany R to hospital. He was treated well by the clinical staff at the hospital.

"He didn’t require further treatment, the Naloxone had done its job. A friend came to the hospital to take us home, R realising how close he had come to death, and vowing never to let that happen again. I see R often, and he has stuck to his promise, and there has been no repeat of the overdose.

If I hadn’t been a volunteer at EACHa, I would not have known about Naloxone, received the training, or had my Naloxone on me. I’m delighted that knowledge of Naloxone is becoming widespread, and I strongly recommend that people take the training if offered.”

Testimonial from Recovery Network

What Naloxone means to me

"Naloxone has become very important to myself. It is the difference between walking away from an OD friend and being able to help them. In my world you don’t call for help, you find Naloxone.

"Ready available supplies have been the game changers for my community. It’s well used and we all have supplies, even though I have escaped addiction. I keep supplies and all my friends know I am only 100 meters away. To be able to save a life with Naloxone did not mean much to me at first. I’ve seen so many friends die and be saved by Naloxone, but when I had to use it on my young cousin it changed my views. I could never have lived with the fact if he had passed away in my presence, and my granny would have never have forgiven me.

"When I received Naloxone myself I was not very impressed by the fact my life was saved, but now I am free of addiction and my state of mind is better. I think it was wonderful that my life was saved and I am so grateful I get to share and help others with my past experiences. My community has been ravaged by drug deaths.

"Before Naloxone was widely available it was common for addicts to abandon friends who had overdosed because of the police involvement. Not so with Naloxone. With it being available to all, we can deal with the issues in most cases without the involvement of authorities. The amount of older addicts saving younger users is probably the most important thing here, with the older addicts not caring so much about their own death, but save larger number of others because they always have the supplies to do so. They have seen enough death and Naloxone just gives them that little hope they can do something about this.

"Every life saved counts here. Everyone should carry a supply of Naloxone if possible. It is so easy to use, and it beats having to step over dying folk.  I know addiction is like an underworld, but I can safely say Naloxone is being heavily used in certain households, sometimes repeatedly in the same household in just one week.

"I would say the lives saved outweighs the lives lost here. That is a strong statement in the scheme where I live, but hard facts.

Thank you Naloxone."

Testimonials from East Ayrshire Advocacy

Client one

"It just felt like I was waking up" - after they were saved by having Naloxone administered.

Client two

"It felt great but it was also horrific. He was not breathing and we had to do CPR. We sang the Bee Gees ‘ah ah ah, staying alive’ when I was giving chest compressions. It was extremely exhausting. When the ambulance came they had to give him another two Naloxone and adrenaline before he came to. It was such a great feeling knowing that he is still here and I saved his life."

Client three

"Thanks for the Naloxone, I saved another life at the weekend and I need more."

When I asked her was she nervous, she said: "No, I have saved lots of lives now, because of Naloxone my friends are still alive."

Contact Information

 

East Ayrshire Alcohol and Drugs Partnership
Civic Centre North
John Dickie Street
Kilmarnock
KA1 1HW
Telephone: 01563 555353
Telephone: 01563 576739